Explaining the Puzzle of Cross-State Differences in Bankruptcy Rates
Bankruptcy rates vary tremendously across states, and it is not obvious why. The number of candidate explanations is large relative to the number of states. To overcome this problem, we use zip-code-level data to identify the importance of demographic variables using within-state variation. This preserves state-level degrees of freedom to identify the impact of state policy variables. Demographics, wage garnishment restrictions, and the fraction of bankruptcies filed under Chapter 13 explain 70 percent of the variation in filing rates across states. Exemption rates, size of public safety nets, and payday loan regulations contribute virtually nothing to the cross-state variance in filing rates. Our findings suggest that state bankruptcy rates reflect the relative costs of filing for formal bankruptcy versus informal default. States without effective wage garnishment provisions allow easy informal default. Furthermore, repayment plans mandated under Chapter 13 bankruptcy often lead to repeated bankruptcy filings. (c) 2009 by The University of Chicago. All rights reserved.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Athreya, Kartik B., 2002. "Welfare implications of the Bankruptcy Reform Act of 1999," Journal of Monetary Economics, Elsevier, vol. 49(8), pages 1567-1595, November.
- Buckley, F H & Brinig, Margaret F, 1998. "The Bankruptcy Puzzle," The Journal of Legal Studies, University of Chicago Press, vol. 27(1), pages 187-207, January.
- Ian Domowitz & Robert L. Sartain, 1999. "Determinants of the Consumer Bankruptcy Decision," Journal of Finance, American Finance Association, vol. 54(1), pages 403-420, 02.
- Reint Gropp & John Karl Scholz & Michelle J. White, 1997.
"Personal Bankruptcy and Credit Supply and Demand,"
The Quarterly Journal of Economics,
Oxford University Press, vol. 112(1), pages 217-251.
- Hynes, Richard M & Malani, Anup & Posner, Eric A, 2004. "The Political Economy of Property Exemption Laws," Journal of Law and Economics, University of Chicago Press, vol. 47(1), pages 19-43, April.
When requesting a correction, please mention this item's handle: RePEc:ucp:jlawec:v:52:y:2009:i:2:p:367-393. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division)
If references are entirely missing, you can add them using this form.